Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 390, NWS Shreveport, LA

September 22, 2011Cass County, Texas; Miller County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Sep 22, 2011, 3:05 PM CDT for Cass County, Texas; Miller County, Arkansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2011, 3:05 PM CDT (20:05 UTC)
Expired
Sep 22, 2011, 3:33 PM CDT
In force
28 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Miller County, AR, Cass County, TX

The radar

The Shreveport radar (KSHV), 87 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 11:49 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 22, 11:49 AM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1149 AM CDT THU SEP 22 2011

.DISCUSSION...
SHALLOW COLD FRONT HAS MADE STEADY PROGRESS SWD ACROSS N TX/SE
OK/CNTRL AR THIS MORNING...BUT THIS BOUNDARY HAS BEGUN TO SLOW
ACROSS SE OK/SW AR DUE TO THE HIGHER TERRAIN OF THE
OUACHITAS...WITH A SLOW SE DRIFT POSSIBLY CONTINUING THROUGH THE
AFTERNOON GIVEN THE STRONGER PRESSURE GRADIENT IN PLACE ACROSS N
TX. MORE EXTENSIVE BANDS OF CONVECTION HAVE BEEN DEVELOPING JUST
BEHIND THE FRONT ACROSS N TX/SE OK IN THE LAST COUPLE OF
HOURS...AHEAD OF THE 850MB FRONT...WHERE LOW LEVEL LAPSE RATES
JUST ABOVE THE FRONT ARE A LITTLE STEEPER ABOVE THE MORE STABLE
BOUNDARY LAYER. DEEP LAYER FORCING SHOULD INCREASE SOME IN THE
AFTERNOON...AS THE TAIL END OF SHORTWAVE TROUGH OVER THE SRN TX
PANHANDLE BEGINS TO ROTATE E ACROSS THE RED RIVER VALLEY.

HAVE RAISED POPS TO LIKELY THIS AFTERNOON FOR AREAS NW OF
I-30...AND ALSO INCREASED POPS A CATEGORY OR TWO ACROSS NE TX/SW
AR...PER LATEST RADAR TRENDS AND 12Z NAM/RUC DATA. MAY NOT SEE
MUCH ADDITIONAL WARMING ACROSS EXTREME NE TX/SE OK/NW SECTIONS OF
SW AR NEAR/JUST BEHIND THE FRONT...ALTHOUGH TEMPS OUT AHEAD OF THE
BOUNDARY ACROSS THE REMAINDER OF E TX/N LA SHOULD WARM WELL INTO
THE 90S. ONLY MADE MINOR ADJUSTMENTS TO TEMPS NEAR THE
FRONT...BUT LEFT THE FORECAST RELATIVELY UNCHANGED...WITH THE
EXPECTATION THAT ADDITIONAL AC/CIRRUS WILL OVERSPREAD ATOP THE
DEVELOPING CU FIELD AHEAD OF THE TROUGH THAT WILL LIMIT THE MAX
TEMP FORECAST. WILL KEEP SLIGHT CHANCE POPS AS IS FOR
NOW...ALTHOUGH WILL CONTINUE TO MONITOR NCNTRL LA...AS MODERATE SFC
BASED INSTABILITY HAS ALREADY DEVELOPED PER THE LATEST LAPS
ANALYSIS AND MODERATE CU FIELD NOTED ON THE VISIBLE SATELLITE
LOOP.

ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY.

15

&&

.AVIATION...
COLD FRONT AS OF 14Z APPEARS TO BE NEAR A TRL...LIT LINE AND
CONTINUES TO MAKE SLOW PROGRESS SOUTH AND EAST. VFR CONDITIONS
PREVAIL AHEAD OF THIS FEATURE AND SHOULD REMAIN THAT WAY THROUGH THE
DAY. CU FIELD SHOULD BEGIN FORMING QUICKLY BEYOND 15Z IN THE WARM
SECTOR BUT THESE BASES SHOULD REMAIN ABOVE 3KFT. FRONTAL FORCING IS
WEAK BUT WE CANNOT RULE OUT SOME ISOLATED SHOWER OR THUNDERSTORM
ACTIVITY DEVELOPING ON THE FRONTAL BOUNDARY ITSELF. BELIEVE THE BEST
CHANCES FOR TSTMS WILL BE OVERNIGHT TONIGHT IN THE WAKE OF THE COLD
FRONT...CLOSER TO AN ELEVATED FRONTAL BOUNDARY WHICH CURRENTLY
EXTENDS ACROSS N TX INTO SOUTHERN AND EASTERN OKLAHOMA. COULD SEE
BRIEF MVFR CEILINGS AND REDUCED VSBY TONIGHT...MAINLY ACROSS OUR
NORTHERN ZONES BUT OTHERWISE...VFR CONDITIONS SHOULD PREVAIL.

LOOKING FOR VARIABLE WINDS TODAY AHEAD OF THE FRONTAL BOUNDARY WITH
WINDS GRADUALLY BECOMING NORTH AND NORTHEAST BEHIND THE FRONTAL
BOUNDARY LATER TODAY INTO THE EVENING HOURS.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  92  64  80  59  89 /  20  30  10   0   0
MLU  92  62  82  57  86 /  20  20  10   0   0
DEQ  77  53  81  53  85 /  50  20   0   0   0
TXK  85  58  80  61  85 /  40  30  10   0   0
ELD  88  58  79  55  87 /  20  30  10   0   0
TYR  89  61  82  64  88 /  30  30  10   0   0
GGG  90  61  81  62  89 /  30  30  10   0   0
LFK  93  65  85  62  90 /  20  20  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15/13
Hazardous weather outlook, Sep 22, 12:01 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1201 PM CDT THU SEP 22 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1201 PM CDT THU SEP 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS ALONG AND
NORTHWEST OF THE INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...AND SOUTHWEST ARKANSAS...NEAR AND JUST BEHIND A COLD
FRONT THAT WILL TEMPORARILY STALL ACROSS THESE AREAS THIS
AFTERNOON. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...BRIEF HEAVY RAINFALL...AND FREQUENT
LIGHTNING. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON FARTHER EAST ACROSS DEEP EAST TEXAS AND NORTH
LOUISIANA...AS STRONG HEATING INTERACTS WITH THE AVAILABLE LOW
LEVEL MOISTURE AND PLACE...AHEAD OF AN APPROACHING UPPER LEVEL
DISTURBANCE FROM THE WEST. THESE SHOWERS AND THUNDERSTORMS SHOULD
DIMINISH THIS EVENING WITH THE LOSS OF HEATING AND FRONTAL
CONVERGENCE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

15

In the hours before

Local storm report, Sep 22, 2:20 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
220 PM CDT THU SEP 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             10 SW NEW BOSTON        33.36N 94.54W
09/22/2011  E0.75 INCH       BOWIE              TX   PUBLIC

            PENNY SIZED HAIL REPORTED BY THE PUBLIC IN SIMMS RELAYED
            BY LOCAL MEDIA.

&&

MBERRY

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 2:28 PM CDTSevere Thunderstorm WarningSHVBowie, Cass28 min
Sep 22, 4:17 PM CDTSevere Thunderstorm WarningSHVClaiborne, Webster43 min
Sep 22, 5:38 PM CDTSevere Thunderstorm WarningSHVUnion67 min
Sep 22, 2:30 PM CDTSevere Thunderstorm WarningSHVHempstead, Lafayette, Miller45 min
Sep 22, 3:44 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette, Nevada20 min
Sep 22, 4:12 PM CDTSevere Thunderstorm WarningSHVColumbia48 min
Sep 22, 4:45 PM CDTSevere Thunderstorm WarningSHVColumbia, Union60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.